Breaking new ground

I have officially become “one in a million.”

Being diagnosed with breast cancer at a young age only made me one in 229 (or 228 by some statistics). Now, though, with my chemotheraphy side effects, I have graduated to virtually standing alone!

Last Friday, I saw my oncologist, Dr. Sledge, before my chemo treatment. Actually, I was an idiot and forgot my appointment and went straight to chemo. They were moments – I mean moments – away from starting the infusion when my nurse called wondering where I was – two hours after my appointment with him. I got unhooked from the saline drip and headed downstairs to his office.

The visit with him was pretty good. I got three hugs and a kiss from him. Can’t beat that! We talked about my various symptoms. He told me he hoped the numbness in my feet would go away a few weeks after chemo was over, but it wasn’t a definite. Some people do have permanent nerve damage. The more interesting conversation was about the labyrinthitis I had during the second Taxol treatment. He concurred with my primary care doctor that it was probably a virus or bacterial infection and probably had nothing to do with chemo. However, he said, “If it occurs this time, we have to consider it a side effect of the chemo.”

Now remember, this is the man who “developed and directs the first large, nationwide study on the use of Taxol to treat advanced breast cancer.” I’m on HIS drug. If he says it ain’t a side effect, it ain’t a side effect.

Fast forward 36 hours. I’m down, again, with labyrinthitis.

Blast!

The first Taxol was really rough. Really, really rough. I had to take Percoset for the pain, for crying out loud! I’m the woman who took painkillers for a mere two days after a major surgery! I took nothing more than Tylenol after having a baby (and three days of labor)! I walked to school in the driving snow up hill both ways! I am no wuss. Taking a controlled substance which is some special league where you have to physically obtain the prescription (it can’t be called to the pharmacy) is simply not my style.

The second Taxol with labyrinthitis was approximately seven times worse. (That’s an estimate.) I was not only fighting pain, I was also fighting nausea, the inability to stand upright, severe dizziness when I merely opened my eyes and being so drugged I had to lie in bed for nearly four days straight (leaving only to go to the bathroom or move to the couch, where I simply slept because watching TV made me dizzy, too). Even better, the nausea and vomiting made it hard to get the painkillers in me and keep them down, so I ended up with pain anyhow! I VOMITED. I was promised there was no nausea with Taxol! I should have made Nurse Vivian put that in writing.

I can’t blame her. I had no idea at the time I was beating better odds than most lottery winners.

So, here comes Taxol number three and I’m 100 percent positive it will be better. I’m armed with painkillers. I know that routine. The labyrinthitis was a fluke. I won’t puke this time. This will be a piece o’ cake.

WRONG.

I wonder if they will call it the “Rosie Maynard effect” in medical textbooks.

Author: rosie

Share This Post On

1 Comment

  1. I’ve always said you’re one in a million, but I had no idea…

    Post a Reply

Talk to me! I'm lonely.

%d bloggers like this: